Iowa, 2021Winter Storm and Winter Weather in Iowa, January 1, 2021
January 1, 2021 · NWS DVN · 11 events in 11 counties and zones
A weaker winter storm moved into the area and added more ice and snow to the snow pack received the other day. This system moved in from the south and brought along a strong pull of warm air aloft.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weaker winter storm moved into the area and added more ice and snow to the snow pack received the other day. This system moved in from the south and brought along a strong pull of warm air aloft. This led to a lot more ice accumulation than was expected prior to the event. While the storm was supposed to lead to mostly snow for the northern half of our forecast area, those areas received mainly freezing rain and sleet through most of the afternoon. This led to widespread ice accumulations of 0.10-0.25. In the southwest part of our forecast area, more ice accumulation was noted, with many locations reporting around 0.25 or even more. Along with the accumulating ice, some downed tree limbs and power outages were a result.
Mid afternoon, the freezing rain began to switch to snow from a line around Iowa City, IA to Freeport, IL. A relatively strong band formed in this location and dropped around 4 of snow, especially in the Iowa City area. There were widespread reports of 2.3 inches of snow and sleet accumulation across eastern Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 1, 4:25 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 1, 4:25 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
425 AM CST Fri Jan 1 2021
.SHORT TERM...(Today and Tonight)
ISSUED AT 403 AM CST Fri Jan 1 2021
Key Messages
*A Winter Storm Warning is now in effect for a large portion of
the southern and east-central forecast area, just to the south
and southeast of the Quad Cities. Decided to upgrade the counties
in this aforementioned area due to higher confidence in
significant impacts from freezing rain, sleet, and snow. The
Winter Weather Advisory remains in effect to the north/west.
*The storm system today is very complex, bringing with it a wide
variety of winter precipitation types. The latest thinking is
for a band of moderate snow to impact a zone about two to three
counties wide centered from Memphis, Missouri up through the Quad
Cites, with 3 to 5 inches of accumulation. Amounts will fall off
into the 1 to 3 inch range to the north and south of where this
band sets up. Several tenths of ice accumulation, along with some
sleet and snow, is expected to the south and east of the Quad
Cities. Localized ice accumulations could reach up to three
tenths of an inch for locations along and southeast of a line
from Carthage, Illinois to Princeton, Illinois.
Discussion
Model consensus is for a band of light to moderate freezing rain
to move into the southern CWA early this morning, reaching the
I-80 corridor a few hours later. Hi-res guidance has been
consistently advertising dynamic cooling of the column and a
changeover to all snow from southwest to northeast through the CWA
during the late morning to early afternoon. Thus, trended the
forecast in this direction and bumped up total snowfall amounts
slightly within the heaviest band. There is some concern for
isolated ~6" totals due to mesoscale banding in what appears will
be a relatively strong, moisture rich deformation zone with PWATs
peaking near 0.75". The precipitation should wind down quickly
after 7-9 PM as the forcing shifts east of the area. Uttech
.LONG TERM...(Saturday through Thursday)
ISSUED AT 403 AM CST Fri Jan 1 2021
Key Messages
1. Increased precipitation coverage Saturday into Saturday night.
2. Gradual Warming trend next week
3. Next best chance of precipitation is Wednesday into Thursday.
The main forecast concern was chances of precipitation and
precipitation type through the period.
An amplified but active pattern continues through the long term
period as split flow continues across North America. On Saturday, a
closed 500 mb low will slowly lift northward Saturday into Sunday
bringing another potential round of precipitation to the area. There
is considerable disagreement between the models with the GFS, NAM,
and Canadian glancing the southeastern third of the area with
precipitation while the ECMWF brings precipitation to the
southeastern half. These differing tracks also bring precipitation
issues with the potential for light freezing rain or drizzle with
very little moisture in the dendritic growth zone while the ECMWF
brings light snow to the area.
As this 500 mb low lifts to the northeast on Sunday, 500 mb ridging
will build into the area Sunday through Wednesday morning before
another broad shortwave trough moves across the area Wednesday
through through Thursday. There are considerable differences between
the models with the track, intensity and phasing of this storm
system. The ECWMF has a longer duration precipitation event with a
closed low moving along the Iowa and Missouri border and the GFS
taking the low farther to the north. The precipitation chances are
a broad brush 20 percent at this time with precipitation beginning
as all rain across the southern third and snow across the northern
third and a mix in the middle and the transitioning to all snow as
colder air moves in behind the system.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1048 PM CST Thu Dec 31 2020
Generally IFR to MVFR conditions expected throughout the TAF
cycle. Some pockets of VFR will be possible overnight into
early Friday morning ahead of the next system. This system
will spread accumulating snow across much of the terminals, with
a wintry mix of snow, sleet and freezing rain at times mainly
south/southeast impacting BRL where ice accumulations of less than
a quarter inch are possible. The snow should wind down during
the evening on Friday. Winds will shift from easterly to northerly
by tomorrow afternoon and gust at times 10-20+ kts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until midnight CST tonight for Des Moines-
Henry IA-Lee-Louisa-Van Buren.
Winter Weather Advisory until midnight CST tonight for Cedar-
Clinton-Jefferson-Johnson-Keokuk-Muscatine-Scott-Washington.
IL...Winter Storm Warning until midnight CST tonight for Bureau-
Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Warren.
Winter Weather Advisory until midnight CST tonight for Rock
Island-Whiteside.
MO...Winter Storm Warning until midnight CST tonight for Clark-
Scotland.
&&
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...McClureHazardous weather outlook, Jan 1, 4:04 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
404 AM CST Fri Jan 1 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
404 AM CST Fri Jan 1 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A winter storm will impact the area today and tonight.
Precipitation is expected to begin as freezing rain across far
northeast Missouri, west central Illinois and far southeast Iowa this
morning and slowly spread northward into early afternoon. Ice
accumulation between a tenth to three tenths of an inch are
possible across parts of far southeast Iowa,west central and
northwest Illinois and far northeast Missouri. . Precipitation
will remain all snow north of a Fairfield to the Quad Cities to a
Sterling Rock Falls line. Please refer to winter weather headlines
for the most up to date information.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Another storm system will move to the east of the area Saturday
afternoon into Saturday night and bring light precipitation to the
area south and east of a Fairfield to Rock Falls line. Differences
in the track of the storm system may result in a mix of freezing
rain and snow east of a Memphis Missouri to Hennepin line.
.SPOTTER INFORMATION STATEMENT...
Please report snowfall amounts over 1 inch and any ice
accumulation.
DC
Winter Weather, Muscatine
- When
- January 1, 6:00 AM CST to 8:00 PM CST
- Where
- Muscatine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
The COOP observer reported 0.8 inches of snow and sleet along with a glaze of ice. There were two public reports of 0.25 to 0.30 inches of freezing rain near Muscatine as well.
Winter Weather, Scott
- When
- January 1, 6:00 AM CST to 9:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Official NWS observations at the Davenport Municipal Airport were 0.7 of snow and sleet. A public report of 2.5 inches of snow and sleet 2 miles west southwest of Davenport. A trained spotter one mile west of Bettendorf estimated a quarter of an inch of freezing rain. An NWS employee reported a quarter of an inch of ice 2 miles east northeast of Davenport.
Winter Storm, Van Buren
- When
- January 1, 6:00 AM CST to 7:00 PM CST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1.5 inches 3 miles west of Mount Sterling to 2.0 inches of snow and sleet in Selma.
Winter Storm, Lee
- When
- January 1, 6:00 AM CST to 7:00 PM CST
- Where
- Lee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
The COOP observer reports ranged from 3.0 inches of snow in Fort Madison to 3.3 inches of sleet and snow in Donnellson.
Winter Storm, Henry
- When
- January 1, 6:00 AM CST to 8:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
A trained spotter near New London reported 1.6 inches of snow and 0.1 inches of ice.
Winter Storm, Des Moines
- When
- January 1, 6:00 AM CST to 8:00 PM CST
- Where
- Des Moines forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2.0 inches from the The COOP observer 2 miles south of Burlington to 3.0 inches from a trained spotter 2 miles north of Burlington.
Winter Storm, Louisa
- When
- January 1, 6:00 AM CST to 9:00 PM CST
- Where
- Louisa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.219, -91.260 (the zone’s center; the record gives no point)
The COOP observer in Columbus Junction reported 1.5 inches of snow.
Winter Weather, Jefferson
- When
- January 1, 6:00 AM CST to 8:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
The COOP observer in Fairfield reported inches of snow and sleet.
Winter Weather, Washington
- When
- January 1, 6:00 AM CST to 8:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
A public report of 3 inches of snow in Washington.
Winter Weather, Johnson
- When
- January 1, 8:00 AM CST to 8:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2.0 inches 1 mile west of Elmira to .5 inches 1 mile east of Iowa City. 4.0 inches was also reported 2 miles south southeast of Hills.
Winter Weather, Cedar
- When
- January 1, 9:00 AM CST to 9:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
The COOP observer in Lowden reported 0.2 inches of freezing and 0.2 inches of sleet. A trained spotter in Mechanicsville estimated 2.5 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937863, 937864, 937894, 937895, 937896, 937897, 937898, 937900, 937902, 937903, 937904.